Michigan, 2024

Flash Flood and Flood in Michigan, June 4, 2024

June 4, 2024 · NWS APX · 2 events in 1 county or zone

Warm, moist atmosphere and slow moving storms resulted in heavy rain over Manistee county, with some localized flooding as a result.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

Warm, moist atmosphere and slow moving storms resulted in heavy rain over Manistee county, with some localized flooding as a result.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jun 4, 5:43 AM EST, 1 hour 17 minutes earlier. Its key messages:

  • Scattered thunderstorms possible today into this evening. Severe storms are not anticipated at this time.
  • Chances for Showers and Storms Wednesday afternoon.
  • Cool and wet weather will continue through next week.
Area forecast discussion, Jun 4, 5:43 AM EST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
643 AM EDT Tue Jun 4 2024

.KEY MESSAGES...

- Scattered thunderstorms possible today into this evening.
  Severe storms are not anticipated at this time.

- Chances for Showers and Storms Wednesday afternoon.

- Cool and wet weather will continue through next week.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 500 AM EDT Tue Jun 4 2024

Pattern Synopsis:

Weak ridging over the southern Great Lakes will continue to amplify
today as a weak shortwave pivots across the Midwest and over western
portions of the Great Lakes into tonight. The region will be
situated between surface high pressure across the NE CONUS and a
deepening cyclone trekking across south-central Canada underneath
favorable forcing aloft provided by a much stronger wave working
over the northern Great Plains.

Forecast Details:

Scattered thunderstorms today -- Ongoing showers may linger through
the morning hours across parts of northern Michigan ahead of the
main chances for showers and thunderstorms this afternoon into this
evening. A corridor of higher quality boundary layer moisture may
stretch along the western half of the CWA today, providing an axis
of buoyancy (~500-1,000 J/kg MLCAPE) to support thunderstorm
development. As previous forecaster noted, little forcing from large
scale ascent will be present to aid thunderstorms -- but current
confidence is that at least a few storms will initiate across
parts of northwest lower/Tip of the Mitt later this afternoon
and last into this evening. Confidence decreases with southward
extent from the bridge. Severe storms are not anticipated with
weak wind shear in place, making organized strong storms
unlikely. Primary hazards with any storms today will be
lightning, heavy downpours, gusty winds and small hail.
Otherwise, a warm day is in store for much of the area as
temperatures look to climb well into the 80s for most areas.
Thunderstorms may limit high temperatures across areas where
they do develop, but some could see localized readings reach
into the upper 80s during the afternoon.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Issued at 500 AM EDT Tue Jun 4 2024

Pattern Synopsis and Forecast: Stacked upper level low over Manitoba
CA will reach a short wave and surface cold front south into the
western Great Lakes region and the Mississippi Valley early
Wednesday morning. This front and wave will rotate around the low,
moving towards MI late Wednesday morning/midday. Anomalous values of
moisture will be advected into the state ahead of this feature, with
most mid and short range models showing PW values of at least 1.2"
to even 1.5". Model soundings show that moisture through the column
with a long and skinny trace amounting to around 1000 - 1500 j/kg of
SB CAPE (highest instability over NE lower and eastern UP at this
time). Due to this, chances for scattered to numerous showers and
thunderstorms along the front exist Wednesday afternoon as it moves
across the CWA. The upper level low will gradually slip over
southwest Ontario CA and Lk Superior Thursday, This will move cooler
air overhead and tighten gradients aloft which could lead to breezy
west winds. Chances for showers will continue Thursday afternoon as
possibly another lobe of energy rotates around the low. The upper
low center will pass over the CWA towards Lk Huron Friday morning,
continuing clouds, cooler temps, and light rain into the end of the
work week. Most global models have the upper low anchoring near Lk
Huron over the weekend (even retrograding slightly on Monday), which
would establish northwest flow overhead and continue clouds, cooler
temperatures and light rain through early next week.

Primary Forecast Concerns/Key Messages: Confidence thoughts in
showers and storms Wednesday afternoon - Winds aloft are weaker and
unidirectional shear is more marginal, leading to less likely
chances for severe attributes with storms. Models are have shown run
to run consistency with moisture availability, leading to higher
confidence in the most likely threats being heavy rain and
lightning. Flooding doesn't look to be a concern, as showers will
move from west to east. Rain amounts could reach up to an inch or
more, however the likely hood of training or stalling storms is low.
As far as the remaining rain in the forecast, little detail changes
could result in the difference between mostly clouds and rain or
getting a little more clearing in between the chances for rain. At
this time, there are a lot of details in play and this can lead to
more inherent uncertainty for the longer term forecast details. The
main thing is that rain chances and cooler temperatures will likely
stick around for a little while.

&&

.AVIATION /12Z TAFS THROUGH 12Z WEDNESDAY/...
Issued at 642 AM EDT Tue Jun 4 2024

Scattered showers and thunderstorms are expected across northern
Michigan at times through this afternoon/evening. Even with showers
and storms, VFR conditions are expected for a majority of the
issuance period across northern Michigan. Highest chances for any
heavier showers/storms capable of reducing CIGs/VSBYs for a short
time this afternoon/evening will be at PLN. MVFR to IFR CIGs look to
move into MBL late in the TAF period as additional rain moves in
from the west. Otherwise, south winds look to increase to around 5-
10 kts with gusts around 15 kts at times today.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...None.
MARINE...None.

&&

SHORT TERM...DJC
LONG TERM...ELD
AVIATION...DJC
Hazardous weather outlook, Jun 4, 4:24 AM EST, 2 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
524 AM EDT Tue Jun 4 2024

MIZ016>018-020>036-041-042-086>088-095>099-050930-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
524 AM EDT Tue Jun 4 2024

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...Today and tonight.

Scattered thunderstorms are possible this afternoon into this
evening. A locally stronger storm with gusty winds, small hail,
and heavy rain is possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a chance for widespread thunderstorms on Wednesday.
Severe storms are not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-050930-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
524 AM EDT Tue Jun 4 2024

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...Today and tonight.

Scattered thunderstorms are possible this afternoon into this
evening. A locally stronger storm with gusty winds, small hail,
and heavy rain is possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a chance for widespread thunderstorms on Wednesday.
Severe storms are not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

The radar

The Green Bay radar (KGRB), 145 km away, was scanning. The volume nearest the first event began at 12:00 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Manistee

When
June 4, 7:00 AM EST
Where
Manistee County, 0.27 mi SW of Manistee to 0.3 mi SW of Manistee
Cause
Heavy Rain
Property damage
$1,000
Reported by
Public
Coordinates
44.247, -86.324

Social media reports of street flooding in Manistee around 7am EST, including photo of flooded roadways at River and Maple Streets in Manistee.

Flood, Manistee

When
June 4, 9:15 AM EST
Where
Manistee County, 1.2 mi E of Portage Lake to 1.23 mi E of Portage Lake
Cause
Heavy Rain
Property damage
$1,000
Reported by
Public
Coordinates
44.349, -86.206

Social media report with video of creek overflowing banks and ponding in ditch along M 22 along the south east side of Portage Lake south of Onekama.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2024Every state in 2024This day in weather historyWarnings in Michigan, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1188493, 1188497.